Alert archive / Pennsylvania / Flash Flood Warnings in 2017

Flash Flood Warning 1, NWS Pittsburgh, PA

January 12, 2017Mercer County, Venango County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jan 12, 2017, 7:33 AM EST for Mercer County, Venango County, Pennsylvania. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 12, 2017, 7:33 AM EST (12:33 UTC)
Expired
Jan 12, 2017, 10:30 AM EST
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

Counties Mercer County, PA, Venango County, PA

The radar

The Pittsburgh radar (KPBZ), 92 km from the middle of the area, began a volume at 12:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 12, 8:30 AM ESTFLASH FLOODStoneboro, PAHOUSE FLOODED
Jan 12, 9:39 AM ESTFLASH FLOODRouseville, PASEVERAL ROADS FLOODED
Jan 12, 10:28 AM ESTFLASH FLOODGreenville, PAFLOODING ON STATE ROUTE 18 NEAR GREENVILLE
Jan 12, 10:29 AM ESTFLASH FLOOD1 Nne Fredonia, PAFLOODING ON STATE ROUTE 1008 WEST OF US-19

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 57 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 0.6 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 545 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
840 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
545 m²/s²
0-3 km storm-relative helicity
564 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

918 
WGUS51 KPBZ 121233
FFWPBZ
PAC085-121-121530-
/O.NEW.KPBZ.FF.W.0001.170112T1233Z-170112T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
733 AM EST THU JAN 12 2017

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  Mercer County in northwestern Pennsylvania...
  Venango County in northwestern Pennsylvania...

* Until 1030 AM EST.

* At 730 AM EST, Doppler radar indicated heavy rain across both
  Mercer and Venango Counties. Flash flooding is expected to begin
  shortly.  The rainfall will come down very heavy at times during
  the morning and cause flooding of streams and roadways.   The
  ground is still frozens just below the surface and will casue
  rapid runoff. 
  

* Some locations that will experience flooding include...
  Hermitage, Sharon, Oil City, Grove City, Franklin, Sharpsville,
  Greenville, Sugarcreek, Farrell, Mercer, Hasson Heights and
  Stoneboro.

This includes the following highways...
  Interstate 79 in Pennsylvania between mile markers 110 and 137.
 
  Interstate 80 in Pennsylvania between mile markers 0 and 43, and 
  near mile marker 46.	
 
Please report flooding by calling 412-262-
1988, posting to the NWS Pittsburgh Facebook page, or using Twitter
@NWSPITTSBURGH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 4144 7952 4144 7948 4134 7948 4132 7960
      4128 7960 4125 7965 4118 7967 4119 7970
      4117 7971 4117 8000 4107 8010 4111 8015
      4112 8026 4113 8026 4113 8052 4149 8052
      4149 8001 4159 7985 4162 7983 4162 7951

$$
2 follow-up statements
472 
WGUS71 KPBZ 121437
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
937 AM EST THU JAN 12 2017

PAC085-121-121530-
/O.CON.KPBZ.FF.W.0001.000000T0000Z-170112T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mercer PA-Venango PA-
937 AM EST THU JAN 12 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 AM EST FOR
MERCER AND VENANGO COUNTIES...

At 935 AM EST, Doppler radar and automated rain gauges indicated
that heavy rain was falling over the area. Up to an inch has fallen,
and an additional half inch is forecast. Flash flooding may begin
shortly.

Some locations that will experience flooding include...
Hermitage, Sharon, Oil City, Grove City, Franklin, Sharpsville,
Greenville, Sugarcreek, Farrell, Mercer, Hasson Heights and
Stoneboro.

This includes the following highways...
  Interstate 79 in Pennsylvania between mile markers 110 and 137.
 
  Interstate 80 in Pennsylvania between mile markers 0 and 43, and 
  near mile marker 46.	
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 4144 7952 4144 7948 4134 7948 4132 7960
      4128 7960 4125 7965 4118 7967 4119 7970
      4117 7971 4117 8000 4107 8010 4111 8015
      4112 8026 4113 8026 4113 8052 4149 8052
      4149 8001 4159 7985 4162 7983 4162 7951

$$
103 
WGUS71 KPBZ 121529
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
1029 AM EST THU JAN 12 2017

PAC085-121-121536-
/O.EXP.KPBZ.FF.W.0001.000000T0000Z-170112T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mercer PA-Venango PA-
1029 AM EST THU JAN 12 2017

...THE FLASH FLOOD WARNING FOR MERCER AND VENANGO COUNTIES WILL
EXPIRE AT 1030 AM EST...

The flash flood warning will be replaced with a flood warning, as
the heaviest rain is expected to move east. Flooding of low lying
areas is still being reported, and additional rain this afternoon
may cause further flood concerns. 

LAT...LON 4144 7952 4144 7948 4134 7948 4132 7960
      4128 7960 4125 7965 4118 7967 4119 7970
      4117 7971 4117 8000 4107 8010 4111 8015
      4112 8026 4113 8026 4113 8052 4149 8052
      4149 8001 4159 7985 4162 7983 4162 7951

$$
34

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jan 12, 5:40 AM EST, 1 hour 53 minutes earlier.

Area forecast discussion, Jan 12, 5:40 AM EST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
540 AM EST Thu Jan 12 2017

.SYNOPSIS...
More rain is expected today ahead of a cold front. More seasonable
temperatures return by Friday. A wintry mix is possible over the
weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A predawn update was issued to adjust POPs and QPF, mainly over
areas north of Pittsburgh where training showers will increase
rain amounts. Used numbers close to RFC guidance.

Previous...
The next cold front will keep in the risk for showers
throughout the day, with the best chance coming during the
afternoon, as the boundary approaches. The front will barrel
through late this afternoon, so the PoP forecast has been created
in conjunction with FROPA. Its not completely out of the question
that a rumble of thunder is possible along the boundary. The main
concern will be strong winds ahead of and along the front. A
strong low level jet will remain over the area all day. There is
the potential for these stronger winds to mix down to the surface,
however, the greatest threat for advisory level winds will remain
over the higher elevations, as the region remains in the warm
sector. Have increased wind gusts for the entire area today.
Temperatures have also been increased.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
The front will rush through this evening, bringing a quick end to
the rain, and also ushering in a much colder air mass.

High pressure will build over the eastern Great Lakes behind the
front, keeping the area dry on Friday. This feature will play a
crucial role in determining the weather type for the weekend. As
of now, confidence is increasing for the existence of a wintry
mix to occur on Saturday over at least the southern half of the
forecast area. There is, however, large uncertainty in the
northward extent of the precipitation and warm air on Saturday,
thus a blend of model data was used. Sufficient cold air damming
should result in freezing rain to occur, with the largest ice
accumulation amounts progged over Garrett and Tucker Counties.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Large operational model differences on what happens to the front
Saturday night and Sunday, but focusing more on Ensemble data, the
boundary should be shoved well to the south on Sunday. High
pressure will build in behind the front with the next system
progged for later on Tuesday.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
MVFR to local IFR and periodic showers are expected to continue
today as a cold front slides toward the area. The front is
progged for a late afternoon/early evening passage with a wind
shift to the W.

LLWS potential will continue until increased mixing results in
S-SW surface gusts near 30 kt after daybreak.

.OUTLOOK...
Periodic restrictions are expected through early next week as a
series of disturbances cross the region.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&

15
Hazardous weather outlook, Jan 12, 5:03 AM EST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
503 AM EST THU JAN 12 2017

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073-075-WVZ001>004-012-021-509-122215-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON-MUSKINGUM-
GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-
CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-
WESTMORELAND-FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-
503 AM EST THU JAN 12 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A WINTRY MIX OF PRECIPITATION ON SATURDAY COULD RESULT IN
HAZARDOUS TRAVEL CONDITIONS. HEADLINES MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ001-PAZ074-076-WVZ510>514-122215-
GARRETT-WESTMORELAND RIDGES-FAYETTE RIDGES-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
503 AM EST THU JAN 12 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

STRONG WIND GUSTS ARE POSSIBLE TODAY...PARTICULARLY OVER THE RIDGE
TOPS. WINDS COULD APPROACH ADVISORY LEVELS, NECESSITATING AN
ISSUANCE OF A WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A WINTRY MIX OF PRECIPITATION ON SATURDAY COULD RESULT IN
HAZARDOUS TRAVEL CONDITIONS. HEADLINES MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 6:39 AM ESTFlash Flood WatchPBZBeaver, Butler, Clarion, Forest, Lawrence, Mercer and 1 more10 hr
Jan 12, 8:06 AM ESTFlash Flood WarningPBZLawrence3 hr
Jan 12, 9:31 AM ESTFlash Flood WarningPBZArmstrong, Butler, Clarion, Jefferson3 hr
Jan 12, 10:27 AM ESTRiver Flood AdvisoryPBZAllegheny3 days
Jan 12, 10:37 AM ESTAreal Flood WarningPBZForest, Mercer, Venango6 hr
Jan 12, 11:02 AM ESTAreal Flood WarningPBZLawrence5 hr
Jan 12, 1:34 PM ESTSevere Thunderstorm WarningPBZBeaver, Lawrence41 min
Jan 12, 1:50 PM ESTAreal Flood WarningPBZLawrence115 min
Jan 12, 1:56 PM ESTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Lawrence, Mercer, Venango34 min
Jan 12, 2:14 PM ESTSevere Thunderstorm WarningPBZBeaver46 min
Jan 12, 2:15 PM ESTSevere Thunderstorm WarningPBZArmstrong, Beaver, Butler, Clarion, Lawrence, Mercer45 min
Jan 12, 2:24 PM ESTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Forest, Jefferson, Venango51 min
Jan 12, 2:40 PM ESTSpecial Weather StatementPBZArmstrong, Beaver, Butler, Clarion, Jefferson80 min
Jan 12, 2:42 PM ESTSpecial Weather StatementPBZWashington63 min
Jan 12, 3:20 PM ESTSpecial Weather StatementPBZAllegheny, Armstrong, Butler, Indiana, Jefferson, Washington and 1 more70 min
Jan 12, 3:42 PM ESTSpecial Weather StatementPBZGreene63 min
Jan 12, 5:38 PM ESTRiver Flood WarningPBZVenango29 hr
Jan 12, 5:38 PM ESTRiver Flood WarningPBZArmstrong, Clarion33 hr
Jan 12, 5:38 PM ESTRiver Flood WarningPBZArmstrong, Clarion35 hr
Jan 12, 5:38 PM ESTRiver Flood WarningPBZArmstrong37 hr
Jan 12, 5:38 PM ESTRiver Flood WarningPBZArmstrong31 hr
Jan 12, 5:38 PM ESTRiver Flood WarningPBZAllegheny, Westmoreland44 hr
Jan 12, 5:38 PM ESTRiver Flood WarningPBZAllegheny49 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.